Alert archive / Hawaii / High Surf Warnings in 2015

High Surf Warning 5, NWS Honolulu, HI

July 26, 20154 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jul 26, 2015, 6:34 AM HST for 4 counties in Hawaii. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2015, 6:34 AM HST (16:34 UTC)
Expired
Jul 27, 2015, 3:28 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WHHW40 PHFO 261634
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
634 AM HST SUN JUL 26 2015

...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A LARGE SOUTH SWELL WILL BRING WARNING LEVEL SURF THROUGH TONIGHT 
ALONG SOUTH FACING SHORES OF ALL ISLANDS.

HIZ001>003-005-006-013-014-016-018-019-021-023>026-270545-
/O.UPG.PHFO.SU.Y.0034.000000T0000Z-150728T0400Z/
/O.NEW.PHFO.SU.W.0005.150726T1634Z-150727T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
634 AM HST SUN JUL 26 2015

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...10 TO 15 FEET
  THROUGH TONIGHT...DECREASING TO 8 TO 12 FEET MONDAY.

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...OCEAN WATER MAY OCCASIONALLY SWEEP ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

BURKE
2 follow-up statements
663 
WHHW40 PHFO 270133
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST SUN JUL 26 2015

...HIGH SURF WARNING FOR SOUTH FACING SHORES OF ALL ISLANDS...

.A LARGE SOUTH SWELL WILL BRING WARNING LEVEL SURF THROUGH
TONIGHT ALONG SOUTH FACING SHORES OF ALL ISLANDS.

HIZ001>003-005-006-013-014-016-018-019-021-023>026-271445-
/O.CON.PHFO.SU.W.0005.000000T0000Z-150727T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
333 PM HST SUN JUL 26 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...10 TO 15 
  FEET THROUGH TONIGHT...DECREASING TO 8 TO 12 FEET MONDAY. 

* TIMING...THROUGH 6 AM HST MONDAY.

* IMPACTS...HIGH...OCEAN WATER MAY OCCASIONALLY SWEEP ACROSS 
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG 
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY 
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

BURKE
444 
WHHW40 PHFO 271328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST MON JUL 27 2015

...HIGH SURF ADVISORY FOR SOUTH SHORES OF ALL HAWAIIAN 
ISLANDS...

.A LARGE SOUTH SOUTHWEST SWELL WILL CONTINUE TO PRODUCE WELL
ABOVE NORMAL SURF ALONG SOUTH FACING SHORES THE MAIN HAWAIIAN
ISLANDS THROUGH TONIGHT.

HIZ001>003-005-006-013-014-016-018-019-021-023>026-280230-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-150727T1600Z/
/O.NEW.PHFO.SU.Y.0035.150727T1400Z-150728T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-
WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
328 AM HST MON JUL 27 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...ALONG SOUTH FACING SHORES OF ALL ISLANDS...8 TO 12 FEET
  TODAY...GRADUALLY LOWERING TO 6 TO 10 FEET TONIGHT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR
LIMITS...WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 26, 4:40 AM HST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 26, 4:40 AM HST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
440 AM HST SUN JUL 26 2015

.UPDATE...
SURF ADVISORY FOR SOUTH FACING SHORES IS NOW IN EFFECT UNTIL 6 PM
HST MONDAY...ALONG WITH EXPECTED LARGER SURF HEIGHTS OF 10 TO 14
FEET TODAY.

&&

.SYNOPSIS...
WEAK TRADES WILL CONTINUE TODAY AND THROUGH MONDAY AS THE REMNANTS
OF FORMER TROPICAL CYCLONE ENRIQUE PASS TO THE NORTH OF THE ISLANDS.
THIS WILL RESULT IN GENERALLY WARM AND HUMID CONDITIONS...WITH SEA
BREEZES BRINGING SOME AFTERNOON SHOWERS OVER INTERIOR AND LEEWARD
AREAS. HOWEVER...THE TRADES SHOULD REMAIN STRONG ENOUGH TO KEEP A
FEW SHOWERS ACROSS WINDWARD SLOPES. A MORE TYPICAL TRADE WIND
WEATHER PATTERN WILL RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
A SFC HIGH PRESSURE SYSTEM WAS OBSERVED CENTERED FAR N OF THE MAIN
HAWAIIAN ISLANDS...WHILE A WEAK SFC TROUGH IS SLOWLY MOVING W JUST
TO THE N OF OAHU. MEANWHILE...THE REMNANTS OF FORMER TROPICAL
CYCLONE ENRIQUE ARE LOCATED ABOUT 660 MILES NE OF THE BIG ISLAND AND
GRADUALLY MOVING W TOWARDS THE AREA. THE PRESENCE OF THE TROUGH AND
THE PASSAGE OF THE REMNANTS OF ENRIQUE WILL KEEP DISRUPTING THE
TRADE WIND FLOW ACROSS THE ISLANDS TODAY AND MOST LIKELY THROUGH
LATE MON.

A FEW PASSING SHOWERS HAVE BEEN DEVELOPING DURING THE OVERNIGHT
HOURS OVER WINDWARD AREAS OF OAHU AND KAUAI...WITH RADAR DATA
DEPICTING ONLY SMALL/CELLULAR TYPE SHOWERS WITH NO SIGNIFICANT
ASSOCIATED RAIN. THE ONLY EXCEPTION HAS BEEN THE WINDWARD AND SE
SLOPES OF THE BIG ISLAND WHERE A LARGER FIELD OF SHOWERS...ARRANGED
MAINLY IN NARROW BANDS...HAVE BEEN STREAMING FROM THE COASTAL
WATERS. AS BEFORE...RADAR DATA HAS SHOWN NO SIGNIFICANT RAINFALL
WITH ANY OF THESE FEATURES. HOWEVER...12Z SOUNDING DATA FROM HILO
AND LIHUE SHOW WEAKENING AND HIGHER INVERSIONS...BETWEEN 10 TO 11
THOUSAND FEET...ALONG WITH INCREASING PWATS UP TO 1.6 INCHES IN THE
HILO SOUNDING. THUS...CONDITIONS SHOULD BECOME MORE CONDUCIVE FOR
INCREASED SHOWER ACTIVITY ACROSS THE ISLAND CHAIN THROUGH THE NEXT
COUPLE OF DAYS.

FOR TODAY...LATEST LOCAL WRF MODEL CONTINUES TO SUGGEST MORE
WIDESPREAD AFTERNOON SEABREEZE ACTIVITY WITH GREATER CLOUD BUILDUPS
AND SHOWERS. THIS SYNOPTIC SETUP WILL BE REINFORCED BY THE PASSAGE
OF THE REMNANTS OF ENRIQUE...FURTHER WEAKENING THE TRADES AND
SUPPORTING SEABREEZES AND SHOWERS THROUGH MON. MEANWHILE...WINDWARD
AND MOUNTAIN AREAS WILL ALSO EXPERIENCE SOME CLOUDS AND SHOWERS
DURING THE NEXT COUPLE OF DAYS SINCE THE WEAK TRADES SHOULD STILL
BRING ENOUGH MOISTURE OVER THE WINDWARD SLOPES OF THE SMALLER
ISLANDS.

BY TUE...THE SYNOPTIC PATTERN WILL BEGIN TRANSITIONING TO A MORE
TRADE WIND WEATHER REGIME AS THE REMNANTS OF ENRIQUE CLEAR THE AREA.
THIS WILL ALLOW FOR PRESSURE GRADIENTS TO BECOME STRONGER AS THE SFC
HIGH N OF THE ISLANDS INTENSIFIES. MODELS ALSO SHOW AN UPPER LEVEL
RIDGE DEVELOPING OVER THE ISLANDS FROM THE SE...WITH STRONGER
INVERSIONS PROVIDING FOR A MORE STABLE AIRMASS ACROSS THE STATE.
THIS TRADE PATTERN SHOULD CONTINUE THROUGH THE REMAINDER OF THE WORK
WEEK.

&&

.AVIATION...
A WEAK TROUGH OF LOW PRESSURE WILL PUSH BY TO THE NORTH OF THE
ISLANDS TODAY...KEEPING A LIGHT WIND REGIME IN PLACE ACROSS THE
STATE THROUGH TONIGHT. AS A RESULT...OVERNIGHT LAND BREEZES AND
DAYTIME SEA BREEZES ARE EXPECTED AT MANY OF THE TAF SITES. EXPECT
CLOUDS AND SHOWERS TO IMPACT MAINLY INTERIOR AND LEEWARD AREAS
TODAY...ALTHOUGH THE LIGHT TRADE WIND FLOW SHOULD BE ENOUGH TO BRING
A FEW SHOWERS ONSHORE IN WINDWARD LOCATIONS AS WELL. PHNY WILL
LIKELY SEE MVFR CIGS AFTER 20Z TODAY...ELSEWHERE VFR CONDITIONS ARE
EXPECTED TO PREVAIL OUTSIDE OF ANY ISOLATED SHOWERS. NO AIRMETS ARE
CURRENTLY IN EFFECT.

&&

.MARINE...
A MODERATE TO LARGE SOUTH SOUTHWEST SWELL WILL CONTINUE TO KEEP
SURF AT ADVISORY LEVELS ALONG ALL SOUTH FACING SHORES THROUGH MONDAY
BEFORE STARTING TO GRADUALLY SUBSIDE. BASED ON LATEST BUOY
REPORTS...THE ADVISORY HAS BEEN EXTENDED UNTIL 6 PM HST MONDAY.
MODELS SHOW ANOTHER PULSE OF ENERGY REACHING THE ISLANDS ON MONDAY
AND BLENDING IN WITH THE EARLIER SOUTH SWELL. THUS...THE SURF ALONG
SOUTH FACING SHORES IS EXPECTED TO REMAIN ELEVATED THROUGH EARLY
NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY NOW UNTIL 6 PM HST MONDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...JELSEMA

Nearby

High Surf Warnings in Hawaii, 2015Every high surf warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.